Gabapentin use for neuropathy

Posted by Lisa @techi, Nov 3, 2017

I just want to know if anyone has used or is still using gabapentin for neuropathy. I had foot surgery in 2015 and l had nerve pain so my surgeon put me on gabapentin and it wasn’t once a day or twice a day. He said 3times a day.. So this Monday on the doctors Dr. Stock was talking about the gabapentin and how he was taking it after his surgery and he read about people who were trying to wean themselves off off it and it was hard to do it and if you are taking an opioid it intensify the opoid has anyone had that problem. Because l sometimes take tramadol and l always ask if it’s an opioid and everyone says no but when l went online they said it was so l am trying to not take them and when l went to the doctor this week l told them l am only taking the gabapentin 2times a day because l forget the third dose. I told her l am only use to taking meds twice a day so l want to know if anyone had a reaction or difficulty get off gabapentin?

Hello @twinpat,

Welcome to Connect. As you will notice, you are not alone in your frustration of getting no relief from Gabapentin! Would you share a few more details about yourself? How long have you been taking this medication for neuropathy? What has helped you cope with the pain?

REPLY
@twinpat

I take Gabapentin a total of 5 a day and it really does nothing for me. Constantly in pain.

Jump to this post

@twinpat Hi, Twin… I, also, have been on gabapentin a few times in the past. It has never been helpful. Well, it has helped my weight by emptying out my wallet.

REPLY

Thanks for the response. Has anyone had any success on gababentin?

REPLY
@twinpat

I take Gabapentin a total of 5 a day and it really does nothing for me. Constantly in pain.

Jump to this post

Your last remark made me laugh, @oldkarl! My husband would whole heartedly agree with you about "weight loss because of lighter wallet!"

REPLY

Hi @suzylulu , I have had really good results with gabapentin. I started with it more than two years ago. My neurologist has been helpful by adjusting dosages and medication times as the disease progressed. I now take 900 mg 1 hour before bedtime. For me, that means the needles of neuropathic pain and SFN in my hands, wrists, and arms are considerably reduced by bedtime and it is easier to not only fall asleep but stay asleep. Lyrica has recently been suggested as a replacement by my Rheumatologist because it breaks down more completely than gabapentin and is a newer medication. It is 10 times the cost of gabapentin on my RX plan and has side effects that I would not like to experience right now. I do think it matters to have health care providers who work with you as a member of the team, ask the right questions, truly listen to your answers and assist you in understanding your symptoms and options. Take very good care.

REPLY

I was taking gabapentin 3 times a day, but was having trouble remembering to take the mid day dose because of my work schedule. My doctor changed my prescription to Gralise, a slow release gabapentin. I am taking 900mg about an hour before bedtime.

REPLY
@artscaping

Hi @suzylulu , I have had really good results with gabapentin. I started with it more than two years ago. My neurologist has been helpful by adjusting dosages and medication times as the disease progressed. I now take 900 mg 1 hour before bedtime. For me, that means the needles of neuropathic pain and SFN in my hands, wrists, and arms are considerably reduced by bedtime and it is easier to not only fall asleep but stay asleep. Lyrica has recently been suggested as a replacement by my Rheumatologist because it breaks down more completely than gabapentin and is a newer medication. It is 10 times the cost of gabapentin on my RX plan and has side effects that I would not like to experience right now. I do think it matters to have health care providers who work with you as a member of the team, ask the right questions, truly listen to your answers and assist you in understanding your symptoms and options. Take very good care.

Jump to this post

Thanks for your response@artscaping. I could not take Lycra. Too many side effects. You hang in there. It’s a terrible disease

REPLY
@artscaping

Hi @suzylulu , I have had really good results with gabapentin. I started with it more than two years ago. My neurologist has been helpful by adjusting dosages and medication times as the disease progressed. I now take 900 mg 1 hour before bedtime. For me, that means the needles of neuropathic pain and SFN in my hands, wrists, and arms are considerably reduced by bedtime and it is easier to not only fall asleep but stay asleep. Lyrica has recently been suggested as a replacement by my Rheumatologist because it breaks down more completely than gabapentin and is a newer medication. It is 10 times the cost of gabapentin on my RX plan and has side effects that I would not like to experience right now. I do think it matters to have health care providers who work with you as a member of the team, ask the right questions, truly listen to your answers and assist you in understanding your symptoms and options. Take very good care.

Jump to this post

@artscaping

Chris, after three weeks of Lyrica, I had to go to the ER, and spent three days in the hospital because of serious side effects. It was a bummer that I couldn't take it, as it was the only neuropathy med that touched the pain in my feet. That was a year or two ago, and I've had a spinal cord stimulator implant in the meantime, so I'm revisiting the meds. I'm up to 200mg tid of Gabapentin, and I think it might be starting to help. I just hope that the side effects don't make me move on to another med. I know both Gabapentin and Lyrica relieve neuropathy pain for many people.

Jim

REPLY

I'm wondering what it's like stopping Gabapentin. I'm just tapering on it, I'm up to 200mg three times a day, and I don't think I will be able to tolerate it. I'm starting to have cognitive problems. I'm not thinking clearly and I think I'm a little unsteady on my feet.

Jim

REPLY
@artscaping

Hi @suzylulu , I have had really good results with gabapentin. I started with it more than two years ago. My neurologist has been helpful by adjusting dosages and medication times as the disease progressed. I now take 900 mg 1 hour before bedtime. For me, that means the needles of neuropathic pain and SFN in my hands, wrists, and arms are considerably reduced by bedtime and it is easier to not only fall asleep but stay asleep. Lyrica has recently been suggested as a replacement by my Rheumatologist because it breaks down more completely than gabapentin and is a newer medication. It is 10 times the cost of gabapentin on my RX plan and has side effects that I would not like to experience right now. I do think it matters to have health care providers who work with you as a member of the team, ask the right questions, truly listen to your answers and assist you in understanding your symptoms and options. Take very good care.

Jump to this post

Thanks for your reply. I have tried Lycra but I couldn’t tolerate the side effect. I felt weird in my head: like removed from myself. Had to stop driving. I also gain weight quickly.

REPLY

@jimhd l don't know if you have seen the program The doctors with doctors who talk about different medical issues but l put online for people online to read about what they said. One of the doctors had surgery either on his foot or ankle l forgot where but he was talking about them giving him gabapentin and he was saying he read about how hard it is to get off. And l was surprise they gave it to him since he was a doctor but he said he took it once and after reading he discontinued taking it but l guess some people need it but look it up online and see what the reaction when you come off. l hope that will help.

REPLY
@techi

@jimhd l don't know if you have seen the program The doctors with doctors who talk about different medical issues but l put online for people online to read about what they said. One of the doctors had surgery either on his foot or ankle l forgot where but he was talking about them giving him gabapentin and he was saying he read about how hard it is to get off. And l was surprise they gave it to him since he was a doctor but he said he took it once and after reading he discontinued taking it but l guess some people need it but look it up online and see what the reaction when you come off. l hope that will help.

Jump to this post

@techi

Thanks for responding. I spoke with the pharmacist this morning and I plan to talk to the neurologist tomorrow. I'm going to cut back every couple of days.

I think I'm at a low enough dosage that quitting should be possible over a few weeks.

Jim

REPLY
Please sign in or register to post a reply.